The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Ototoxicity?

Hello and sorry for making this question (I know you are not doctors but I wanted to know your opinion)
Does anyone know if any medication helps ototoxic patients? I am trying to self diagnose a bit (many things running through my head from ototoxicity to PLF and more). I am asking about ototoxicity cause I was taking doxycycline when all this started.
Thanks in advance.

You’ll worry yourself sick. I know it’s tempting, and I love to hypothesise, but try not to Google everything. It will drive you nuts. Especially at your stage.

Follow the protocol your doctor is advising and try and work out the perfect regime to get your sanity and life back.

You can get back to Google when you feel much better.

It could be your vestibular system is going through an upset and it will calm in time.

4 Likes

Agree with @turnitaround completely. I know that much about ‘Ototoxicity’’ I had to look up a dictionary definition. Sometimes believe me truly “Ignorance is bliss”. MAV/VM is common, the second most common cause of your type of symptoms and believe me medical people do work on probability, which being a gamer you’ll understand. Give your anxiety some peace. Give Mr Google a rest. Helen

2 Likes

@turnitaround The seed is already planted in my head lol. I was searching stuff for like 3 months non stop. I just think all this VM diagnosis is not correct for my case, there are so many things I did back then when all this started. You know I am trying to fit the pieces together(if I am saying it right lol). It’s difficult to stay away from searching when you are like drunk all day.
@Onandon03 I know exactly what you mean and this thing is driving me crazy just shooting in the dark (trying different meds or trying to guess which illness is this when it has the same symptoms with other 15 or more)
Thank you for your answers really appreciating it.

2 Likes

I can totally, utterly relate. My case does not fit ‘MAV’ perfectly either.

But recognise there are two things going on here, whatever the truth:

  • your condition
  • your perception of it

The latter can be a hugely destructive force and destroy your quality of life on its own. Health anxiety can totally crush you.

Has your doctor offered you counselling? That really helped me deal with the uncertainties involved with this syndrome. See someone professional who has experience of dealing with people who have lengthy illnesses.

2 Likes

@turnitaround I have health anxiety for like 5 years cause my other problem. I decided to see a psychologist but she thought that the problem was in my mind or even from my “addiction” to games (but I was never addicted to them an I proved it to her). Anyways I stopped going to her cause of summer vacations and probably will start again later. You know I just want the “truth” and of course to get better but I dont have the patience sadly. I read many of your posts saying that the MAV diagnoses didnt fit for you cause of your ear accident. I am feeling the same way right now and I dont really want to get more drugs in my body cause when this condition hit me after 3 days I starting taking drugs non stop until now plus I was on doxycycline for 2 months already. So 6 months on drugs… nearly non stop

1 Like

Are you still on doxycycline? If so I would definitely consider raising that ASAP with your doctor.

One other strategy I employed was to get different opinions. I received 4. Very glad I did because it made me realise a lot of things about ear and brain medicine.

No I stopped taking it the day these symptoms appeared. Took the last dose at night while I was exausted and playing on pc and after some time I felt my eyes dead and run to the bed. The next day I had headache and flu like symptoms, my eyes and vision was blurry and weird. Took a panadol cold and flu felt a little better but was temporary and stopped doxycycline. Did you get 4 different opinions from different neuro otologists or neurologists?

Two ENT’s and two oto-neurologists. One of the latter was a surgeon and teaching Professor. Neurologists are just going to push pills and say ‘migraine’ a lot.

Well something happened to you. Any other warning signs, red flags? MAV took 6 months to develop from injury for me. Up to that point I had zero hearing disturbance.

The only problems I had were pain on ear behind the lobe and ear fullness after using tight headphones 2 years ago but the last months I had intense sharp pain on head with sudden hear loss, tinnitus and dizziness for 5 secs max (probably classic migraines from bad nutrition and staying awake many hours). The weirdest symptom I had except from the mild headache I had after taking doxycycline (not every time), was sudden itchiness inside the ear like putting something thin inside it. (I dont know if I described it good enough) , this happened cause of intense usage of headphones causing humidity probably( my ears were wet a bit). Many times this woke me up randomly from my sleep and starting to scratching it(eew), doing anything to find relief, you know what I mean. That’s all plus I was tired that period.

This sounds like otitis externa, also called “Swimmer’s Ear.” It can be caused by moisture in the ear. Here’s an article that contains some good information if you can find it among all the advertisements on the page: https://www.webmd.com/cold-and-flu/ear-infection/understanding-swimmer-ear-basics#1

Here’s another one: How to Treat Swimmer's Ear, Symptoms, Prevent, Home Remedies & Causes

@Manatee Thanks for the links. Many docs checked my ears and said they are fine (on the outside of course) Is it possible to have otitis externa without any inflammation on the ear? Let me add that the ear canal on my right ear feels really sensitive I had many times trouble when docs were trying see with their tools inside it.

I don’t know - you’d have to do some research on that. But I would assume that a doctor would have caught it if you did have it.

1 Like

if you are doing research start with this doc in the welcome wiki

https://www.mvertigo.org/t/vestibular-migraine-survival-guide-2014/2244

May I ask, is minitran ototoxic?